Alert archive / North Carolina / Special Marine Warnings in 2021

Special Marine Warning 113, NWS Newport/Morehead City, NC

August 3, 2021

NWS Newport/Morehead City, NC issued this special marine warning at Aug 3, 2021, 7:34 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 7:34 PM EDT (23:34 UTC)
Expired
Aug 3, 2021, 8:30 PM EDT
In force
56 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Morehead City radar (KMHX), 12 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WHUS52 KMHX 032334
SMWMHX
AMZ158-040030-
/O.NEW.KMHX.MA.W.0113.210803T2334Z-210804T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Newport/Morehead City NC
734 PM EDT Tue Aug 3 2021

The National Weather Service in Newport has issued a

* Special Marine Warning for...
  S of Cape Lookout NC to Surf City NC out to 20 nm...

* Until 830 PM EDT.

* At 733 PM EDT, Doppler Radar indicated multiple waterspouts over 
  Ar330, or 8 nm southwest of Ar315. The severe thunderstorm was 
  nearly stationary.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Atlantic Beach, The Center Of Bogue Sound, Salter Path, The
  Vicinity Of Pine Knoll Shores, Ar320, The Morehead City-Atlantic
  Beach Bridge and The Vicinity Of Atlantic Beach Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3476 7691 3472 7672 3456 7682 3456 7692
TIME...MOT...LOC 2333Z 209DEG 3KT 3457 7686 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Simms

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at Aug 3, 5:19 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 5:19 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
519 PM EDT Tue Aug 3 2021

.SYNOPSIS...
A frontal boundary will more or less remain stalled over the
area through the rest of the week as several waves of low
pressure develop along it.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 300 PM Tuesday...Rain has overspread our area, with the
heaviest rain now moving onshore and impacting areas especially
along and south of a line from Kinston to New Bern. An area of
low pressure off the South Carolina coast will slow move toward
the Crystal Coast toward daybreak, along a stationary front just
offshore. The combination of this low and frontal boundary
nearby, will increase convergence leading to a rainy night over
all of Eastern North Carolina.

Dual Pol one hour estimates already show many pockets of 1" per
hour totals, with some stationary showers earlier this
afternoon producing estimates of 2"+ per hour. PWATS on our 12Z
sounding were 2", and RAP model soundings show PWATS peaking
around 2.5" toward midnight tonight! Warm cloud depths approach
14,000, along with a tall skinny cape, all signs pointing to
very efficient rain showers over the next 12 to 18 hours. Flash
Flood Watch will continue all areas. Again the focus for a
longer period of heavy rain, and thus the highest totals, will
be along and near Highway 17 and points south. It should be
noted areas along the coast remain in a moderate risk for
exceeding flash flood guidance per WPC. Elsewhere, while totals
may not be quite as high as along the coast, per the recent
rainfall and excellent rain producing conditions tonight,
anybody would be at risk for flash flooding.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 315 PM Tuesday...By daybreak the area of low pressure
mentioned above, and frontal boundary, will be near or just
along the Crystal Coast to the central Outer Banks. Heavy rain
should continue, but the back edge of the rain should be
approaching from the west as drier air works into the region. By
late morning with the low over the central Pamlico Sound, the
heavy rain threat should be over for the majority of the area as
PWATS drop under 2". The exception will be over the Outer Banks
where bands of heavy rain are possible into the afternoon.
Elsewhere scattered showers are possible, but the widespread
rains should be well east. With a longer break in precipitation
tomorrow, temps may recover a bit more than today or generally
well into the 70s to near 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 315 AM Tue...Deep, tropical moisture will remain over the
area through late week as a stalled front lingers over the
region. A series of low pressure areas will move along the front
and bring periods of heavy showers and storms with torrential
downpours across eastern NC through at least Thu. A months worth
or more of rain could fall over portions of eastern NC over the
course of only 3 or 4 days resulting in a threat of flash
flooding. The heaviest rains are expected along the coast where
8-10" could fall through Fri.

Wednesday through Thursday...A very wet couple of days are on
tap through the middle of the week. The unseasonably strong
trough over the southern Appalachians remains in place
(potentially cutting a low off at its base), ensuring that a
deep tropical moisture plume remains over the area. PWAT values
of 2-2.5 inches prevail through the period. At the surface, the
boundary will generally remain along the coast, with several
weak waves riding along it about every 18 to 24 hours, leading
to periods of increased rainfall coverage and intensity. The
heaviest rainfall is currently expected to fall along and east
of the boundary, with 5 day QPF in the neighborhood of 6-10
inches possible from the inner banks to the coast, with 3-6
inches possible further inland over the coastal plain. Given
that much of the area has received normal to well above normal
precip over the past couple of weeks, there will be a
significant flash flooding threat that will require close
monitoring. Persistent cloud cover and rainfall will moderate
temps through the period, and instability will accordingly be
limited, with any severe threat currently seeming secondary to
the heavy rainfall threat.

Friday through Sunday...Persistent strong trough over the
Eastern US will finally lift out of the region by Fri, only for
another mid-level trough, albeit weaker, to dip through this
weekend to extend our period of unsettled weather. Another weak
low will form along a lingering coastal boundary Saturday before
pushing out Sunday. In terms of QPF, will not expect as much
heavy rain compared to earlier in the week, but the additional
rainfall will certainly add insult to injury. More zonal pattern
begins to emerge Sunday, allowing the wet weather pattern to
finally begin breaking down.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /Through Wed/...
As of 1225 PM Tue...Poor flying conditions expected thru taf
period. Shra will become numerous rest of the aftn and cont
thru the night with period of heavy rain and reduced vsbys.
Cigs mainly MVFR early this aftn expected to grad lower to IFR
thru early evening and cont in that range into Wed morn. Heavier
precip may begin to shift NE of taf sites Wed aftn with cigs
lifting back to MVFR. NAM model shows potential for LLWS with
good srly low lvl jet Wed morn...GFS/ECMWF keep stronger winds
mainly E of taf sites so wl not added LLWS at this point.

LONG TERM /Wednesday night through Saturday/...
As of 315 AM Tue...An extended period of very active weather is
expected through at least Thursday. Ample low level moisture
and periods of heavy rainfall will likely bring prolonged
visibility and ceiling restrictions at all terminals, with the
greatest confidence closer to the coast (EWN and OAJ).
Conditions possibly improve Fri and Sat, though some vis and
ceiling restrictions may linger in scattered to numerous showers
and tstms.

&&

.MARINE...
SHORT TERM /through Tomorrow/...
As of 515 PM Tues...Updated winds and seas based off of
observations and latest 18z model data, which shows stronger
winds both tonight and tomorrow. Have also moved up the start
times for most of the SCAs to right now, and added the Croatan
and Roanoke Sound zone for strong southerly winds expected
tomorrow.

A quasi stationary frontal boundary offshore will remain
bisecting the area through early tonight, before lifting to the
north overnight. Before that occurs strong wind gusts to 25 kts
out are expected on both sides of the front (out of the NE to
the north of the front, and out of the S to the south of the
front). Then tomorrow morning as low pressure strengthens across
interior Eastern NC, stronger southerly flow will develop with
winds becoming 15-25 kts and even briefly 30-35 kts, before the
low moves off to the north and east tomorrow afternoon. Seas
are expected to be 5-7 ft now through tomorrow morning, and then
increase to 6-8 ft and possibly higher over the central and
southern waters.

LONG TERM /Wednesday night through Saturday/...
As of520 PM Tue...Another low pressure area is forecast to move
along the front Thursday. Southerly winds diminish to 10-20 kt
Thu with seas subsiding to 3-5 ft Thu night. Marine conditions
relax further Fri and Sat with SSW flow 10-15 kts and seas
3-4ft.

&&

.HYDROLOGY...
As of 330 PM Tue...No changes to the flash flood watch for all
of Eastern North Carolina. Model guidance and QPF from WPC
continue to show 6" to 10" of rain possible along the coast and
this will remain our highest area of concern for flash flooding.
Farther inland QPF amounts drop off slightly, with 3" to 6"
expected. However, flash flooding is still possible over all of
Eastern NC given the very efficient rain processes and the very
slow storm motion. Isolated higher amounts are possible given
such a primed atmosphere. We will see a substantial break
Wednesday afternoon and Wednesday night. A new round of rain
will approach the area again Thursday, but early signs show the
heaviest rain may be even farther east or even mostly offshore.
Future adjustments to the watch may be needed after we get
through our heavy rain tonight into Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Thursday evening for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
MARINE...Small Craft Advisory until 11 PM EDT Wednesday for AMZ135.
     Small Craft Advisory from 7 AM to 6 PM EDT Wednesday for
     AMZ231.
     Small Craft Advisory from 2 AM Wednesday to 6 AM EDT Thursday
     for AMZ150-152.
     Small Craft Advisory until 6 AM EDT Thursday for AMZ154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...EH
SHORT TERM...EH
LONG TERM...JME/ML
AVIATION...RF/JME
MARINE...EH/JME/SGK
HYDROLOGY...MHX
Hazardous weather outlook, Aug 3, 7:20 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
720 AM EDT Tue Aug 3 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-041130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
720 AM EDT Tue Aug 3 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rain expected this afternoon and tonight will bring a threat of
localized flooding and difficult travel.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

An active weather pattern will continue over the region through much
of the week with periods of heavy rain expected bringing a threat of
of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-041130-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
720 AM EDT Tue Aug 3 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Flash Flood Watch.

Heavy rain expected this afternoon and tonight will bring a threat of
localized flooding and difficult travel.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

An active weather pattern will continue over the region through much
of the week with periods of heavy rain expected bringing a threat of
of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:28 AM EDTSmall Craft AdvisoryMHX55 hr
Aug 3, 11:51 AM EDTSpecial Marine WarningMHX39 min
Aug 3, 6:29 PM EDTSpecial Marine WarningMHX61 min

Nearby

Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.